Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 19, NWS El Paso, TX

May 1, 2018El Paso County, Hudspeth County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at May 1, 2018, 1:59 PM MDT for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at May 2, 2018, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2018, 1:59 PM MDT (19:59 UTC)
In effect from
May 2, 2018, 1:00 PM MDT
Expired
May 2, 2018, 8:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS84 KEPZ 011959
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
159 PM MDT Tue May 1 2018

...CRITICAL FIRE CONDITIONS THROUGH THIS AFTERNOON AND 
WEDNESDAY...

.A strong spring storm system moving through the Great Basin,
will generate another round of gusty southwest winds area wide
this afternoon and early evening. This system will produce
minimum relative humidities down to the single digits
particularly below 7500 feet. Very low fuel moistures are in
place and very high to extreme fire dangers are expected. These
conditions will continue through mid week, with critical fire
conditions expected into Wednesday for most areas.

NMZ111-112-TXZ055-056-020400-
/O.UPG.KEPZ.FW.A.0017.180502T1900Z-180503T0100Z/
/O.NEW.KEPZ.FW.W.0019.180502T1900Z-180503T0200Z/
/O.CON.KEPZ.FW.W.0018.000000T0000Z-180502T0200Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
159 PM MDT Tue May 1 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR HIGH WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
055, 056, 111, AND 112...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT WEDNESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM to 8 PM
MDT Wednesday. The Fire Weather Watch is no longer in effect. 

* WIND...Southwest 20 to 30 mph with gusts to 40 mph or higher 
  today and southwest at 25 to 35 mph with gusts over 45 mph 
  Wednesday. 

* HUMIDITY...7 to 12 percent.

* The highest risk on Wednesday is along and south of a line from 
  Alamogordo to Lordsburg.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor building is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ110-113-020200-
/O.CON.KEPZ.FW.W.0018.000000T0000Z-180502T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
159 PM MDT Tue May 1 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR HIGH WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
110 AND 113...

* WIND...Southwest 20 to 35 mph with gusts to 45 mph. 

* HUMIDITY...7 to 12 percent mainly below 7500 feet in 
  elevation.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor building is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
2 follow-up statements
854 
WWUS84 KEPZ 020146
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
746 PM MDT Tue May 1 2018

...CRITICAL FIRE WEATHER CONDITIONS WILL RETURN WEDNESDAY 
   AFTERNOON AND EARLY EVENING...

.A strong spring storm system moving through the Great Basin,
will generate another round of gusty southwest winds area wide
Wednesday afternoon and early evening. This system will produce 
minimum relative humidities down below 15% particularly below 
7500 feet. Very low fuel moistures are in place and very high to 
extreme fire dangers are expected. 

NMZ111-112-TXZ055-056-021415-
/O.EXP.KEPZ.FW.W.0018.000000T0000Z-180502T0200Z/
/O.CON.KEPZ.FW.W.0019.180502T1900Z-180503T0200Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
746 PM MDT Tue May 1 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT
WEDNESDAY FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER 
ZONES 055, 056, 111, AND 112... 

...RED FLAG WARNING WILL EXPIRE AT
8 PM MDT TUESDAY EVENING FOR LOW HUMIDITIES AND HIGH WINDS FOR 
FIRE WEATHER ZONES 055, 056, 111, AND 112...


* WIND...Southwest 20 to 30 mph with gusts to 40 mph or higher 
  today and southwest at 25 to 35 mph with gusts over 45 mph 
  Wednesday. 

* HUMIDITY...7 to 12 percent.

* HIGHEST RISK on Wednesday is along and south of a line 
  from Alamogordo to Lordsburg. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor building is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ110-113-020300-
/O.EXP.KEPZ.FW.W.0018.000000T0000Z-180502T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
746 PM MDT Tue May 1 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW 
HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 110 AND 113...

RELATIVE HUMIDITIES ARE NOW ABOVE 15%.

$$
617 
WWUS84 KEPZ 021302
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
702 AM MDT Wed May 2 2018

...CRITICAL FIRE WEATHER CONDITIONS WILL RETURN THIS AFTERNOON 
AND EARLY EVENING...

.A strong spring storm system moving through the Great Basin,
will generate another round of gusty southwest winds area wide
this afternoon and early evening. This system will produce 
minimum relative humidities down below 15% particularly below 7500
feet. Very low fuel moistures are in place and very high to 
extreme fire dangers are expected.

NMZ111-112-TXZ055-056-030200-
/O.CON.KEPZ.FW.W.0019.180502T1900Z-180503T0200Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
702 AM MDT Wed May 2 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE
WEATHER ZONES 055, 056, 111, AND 112...

* WIND...Southwest at 25 to 35 mph with gusts over 45 mph.
  

* HUMIDITY...7 to 15 percent.

* HIGHEST RISK...along and south of a line from Alamogordo to 
  Lordsburg.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor building is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 1, 3:16 AM MDT, 10 hours 43 minutes earlier.

Area forecast discussion, May 1, 3:16 AM MDT, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
316 AM MDT Tue May 1 2018

.SYNOPSIS...
An upper disturbance moving into the western United States will
combine with a deep surface low to the northeast to bring windy
conditions across southern New Mexico and west Texas today and
again on Wednesday. A cold front will also move across the region
causing cooler below normal temperatures on Thursday. High
pressure will combine with westerly winds aloft to produce warmer
dry conditions this coming weekend.

&&

.DISCUSSION...
Deep positively tilted upper trough was aligned from Montana
through central California early this morning causing rather
strong height/pressure gradients and southwesterly winds aloft
across New Mexico and west Texas. By late this afternoon a closed
low will have developed over southern California while to the
east downslope winds will sustain surface troughing through
eastern New Mexico. Inflow of warm dry air via deep west to
southwest winds will combine with diurnal warming to result in dry
lapse rates from the surface to around 600 mb. Thus overall
scenario will favor another windy day across the region. Wind
speeds should attain advisory criteria over the New Mexico boot
heel this afternoon with wind speeds expected to be below
advisory levels most other locations.

Upper low will drift slowly east into Arizona tonight with
dynamic cooling aloft making air mass weakly unstable over far
western zones. In addition most of the cwa will be located in
right rear quadrant of 120 kt jet streak to the northeast.
Moisture will be sparse but these factors may support convection
over the Gila Wilderness area where upward motion will be enhanced
by high terrain.

On Wednesday and Wednesday night/early Thursday the upper low
lifts slowly to the northeast into southwest Colorado while
southern extension of associated trough hangs back through Arizona
and Baja. These trends will further strengthen gradients while
dynamics supplement downslope winds causing lee cyclone and
associated troughing to further deepen. Thus winds should should
further increase Wednesday as cooling aloft and diurnal warming
result in very high mixing heights to 500 mb by late tomorrow
afternoon. At moment expect wind speeds exceeding advisory levels
across southern zones and the Sacramento Mountains on Wednesday
afternoon and early evening.

Upper low and lee cyclone move further to the northeast Wednesday
night and Thursday with an attendant cold front moving across the
CWA. Consequently winds should diminish by Thursday with
afternoon high temperatures falling around 5 to 10 degrees below
normal. Thursday and Friday trailing upper trough will move across
New Mexico and west Texas over high pressure at the surface with
models showing little or no rainfall with this situation. Thus
expect dry weather during this time.

Short wave ridge aloft moves across the CWA Saturday and Sunday
sustaining dry weather with warming temperatures. On Monday
the models move a short wave trough across the region with the GFS
producing widespread rainfall while the ECMWF is mostly dry.
Given the usual long range wet bias of the GFS will keep area rain
free on Monday.

&&

.AVIATION...valid 01/12z-02/12z.
Through 06z mostly vfr conditions with a few areas of 1-3 mile
visibility in blowing dust. Skies mostly SCT100 BKN250. Surface
winds gusting around 40 kt between 18z and 03z with moderate of
greater turbulence over a few areas especially across the
mountains and along eastern slopes. After 06z isolated areas of
mvfr conditions in showers and thunderstorms mainly over the Gila
Wilderness region.

&&

.FIRE WEATHER...
An upper disturbance moving into the western United States will
combine with a deep surface low to the northeast to bring windy
conditions across southern New Mexico and west Texas today and
again on Wednesday. Winds gusting around 40 mph today and around
50 mph Wednesday will result in high end Red Flag conditions in
the afternoon and early evening today and Wednesday. There will
also be a few thunderstorms around the Gila Wilderness area late
tonight and Wednesday. A cold front will also move across the
region causing cooler below normal temperatures on Thursday. High
pressure will combine with westerly winds aloft to produce warmer
dry conditions this coming weekend. Thus no critical fire weather
conditions expected Thursday through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 85  61  80  54 /   0   0   0   0
Sierra Blanca           86  59  81  51 /   0   0   0   0
Las Cruces              82  54  76  45 /   0   0   0   0
Alamogordo              81  55  77  47 /   0   0   0   0
Cloudcroft              59  40  55  33 /   0   0   0   0
Truth or Consequences   80  54  73  44 /   0   0   0   0
Silver City             72  44  65  37 /   0  20  20   0
Deming                  82  51  75  41 /   0   0   0   0
Lordsburg               80  48  73  41 /   0   0   0   0
West El Paso Metro      84  60  79  53 /   0   0   0   0
Dell City               86  55  83  50 /   0   0   0   0
Fort Hancock            89  62  84  53 /   0   0   0   0
Loma Linda              81  57  76  48 /   0   0   0   0
Fabens                  87  59  83  51 /   0   0   0   0
Santa Teresa            84  57  79  49 /   0   0   0   0
White Sands HQ          82  58  77  49 /   0   0   0   0
Jornada Range           82  53  76  43 /   0   0   0   0
Hatch                   83  53  76  43 /   0   0   0   0
Columbus                83  53  78  44 /   0   0   0   0
Orogrande               83  58  78  50 /   0   0   0   0
Mayhill                 68  46  65  39 /   0   0   0   0
Mescalero               66  45  63  38 /   0   0   0   0
Timberon                66  44  63  38 /   0   0   0   0
Winston                 71  41  65  33 /   0   0  20   0
Hillsboro               77  48  70  39 /   0   0  10   0
Spaceport               80  52  74  44 /   0   0   0   0
Lake Roberts            70  38  63  31 /   0  30  20   0
Hurley                  75  44  67  35 /   0  10  10   0
Cliff                   78  43  70  35 /   0  30  20   0
Mule Creek              75  43  67  38 /   0  40  20   0
Faywood                 76  46  69  38 /   0  10  10   0
Animas                  80  48  74  41 /   0   0   0   0
Hachita                 81  48  75  41 /   0   0   0   0
Antelope Wells          80  47  75  41 /   0   0   0   0
Cloverdale              75  45  69  39 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
     evening for NMZ110>113.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for NMZ111-112.

     Wind Advisory from 2 PM to 9 PM MDT Wednesday for NMZ404>407-410-
     411-413>417.

     Wind Advisory from noon today to 6 PM MDT this evening for
     NMZ405-406.

TX...Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
     evening for TXZ055-056.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for TXZ055-056.

     Wind Advisory from 2 PM to 9 PM MDT Wednesday for TXZ418>421.

&&

05 Rogash
Hazardous weather outlook, May 1, 5:21 AM MDT, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
521 AM MDT Tue May 01 2018

NMZ401-404>407-409>413-417-TXZ418>424-021200-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
521 AM MDT Tue May 01 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Winds will gust around 40 mph this afternoon and early evening.
Motorists may experience slight difficulty in vehicle handling.
Patchy blowing dust also likely with local visibilities dropping
to 3 miles or lower.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Windy again Wednesday with winds gusting around 50 mph.
Blowing dust may be more extensive and local visibilities may drop
below 1 mile over a few areas.

No hazardous weather is forecast Thursday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-414>416-021200-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
421 AM MDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

Winds gusting around 40 mph this afternoon and early evening.
Motorists may experience slight difficulty in vehicle
handling.

A few showers and thunderstorms will occur over the Gila Wilderness
area tonight with several storms producing brief heavy
rains and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Windy again Wednesday with winds gusting around 50 mph.

A few showers and thunderstorms will occur over the Gila Wilderness
area on Wednesday with several storms producing brief heavy rains
and wind gusts to 50 mph.

No hazardous weather is expected the rest of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:49 AM MDTWind AdvisoryEPZEl Paso, Hudspeth41 hr
May 1, 3:49 AM MDTWind AdvisoryEPZGrant, Hidalgo14 hr

Nearby

Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.